Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 229, NWS Memphis, TN

October 30, 2009Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Oct 30, 2009, 2:15 PM CDT for Decatur County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2009, 2:15 PM CDT (19:15 UTC)
Expired
Oct 30, 2009, 4:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 301916
FFWMEG
TNC039-302115-
/O.NEW.KMEG.FF.W.0229.091030T1916Z-091030T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...

* UNTIL 415 PM CDT

* AT 215 PM CDT...DOPPLER RADAR INDICATED THAT A BAND OF MODERATE TO 
  HEAVY RAINFALL WILL MOVE THROUGH THE COUNTY THROUGH 415 PM.  UP TO
  TWO INCHES OF RAINFALL WILL BE POSSIBLE WITH THIS BAND.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF DECATUR COUNTY.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
      3543 8824 3554 8824 3555 8822 3565 8818
      3583 8818 3585 8817 3586 8804 3582 8802
      3581 8797 3573 8802 3561 8802 3551 8796
      3544 8804 3540 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 12:51 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 30, 12:51 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CDT FRI OCT 30 2009

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 951 AM CDT FRI OCT 30 2009/

DISCUSSION...

COLD FRONT EXTENDS FROM EASTERN MISSOURI SOUTH INTO WESTERN
MISSISSIPPI THIS MORNING. SHOWERS AND ISOLATED THUNDERSTORMS COVER
MUCH OF THE WESTERN HALF OF THE FORECAST AREA THIS MORNING WITH
SOME AREAS OF EAST ARKANSAS PICKING UP ALMOST 6 INCHES OF RAIN
OVER THE LAST TWO DAYS. WILL LEAVE FLASH FLOOD WATCH ALONE FOR
NOW. WILL UPDATE FORECAST TO REMOVE MORNING WORDING BUT NO MAJOR
CHANGES ARE PLANNED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 308 AM CDT FRI OCT 30 2009/

DISCUSSION...

WIDESPREAD HEAVY SHOWERS AND A FEW THUNDERSTORMS WERE MOVING
ACROSS EAST ARKANSAS AND WERE APPROACHING THE MISSISSIPPI RIVER. THE
LINE OF SHOWERS WAS MOVING SLOWLY EAST WHILE CELLS INSIDE THE LINE
WERE MOVING NORTH NORTHEAST AT ABOUT 55 MPH. VERY HEAVY RAIN WAS
OCCURRING AND RAINFALL ESTIMATES AT JONESBORO FOR THE LAST HOUR
INDICATE THAT NEARLY ONE QUARTER INCH HAS FALLEN. THIS OCCURRED
WEST OF THE CONVECTIVE LINE.

MAIN CHANGE FOR TODAY HAS BEEN TO EXTEND THE FLASH FLOOD WATCH
SLIGHTLY EAST. THE EXPIRATION TIME REMAINS THE SAME...12Z SATURDAY
MORNING BUT MOST OF THE HEAVY RAIN SHOULD BE EAST OF THE WATCH
AREA. THUS LATER SHIFTS MAY TRIM THE EXP TIME TO 06Z OR PERHAPS
EARLIER.

WARMEST TEMPERATURES TODAY WILL OCCUR THIS MORNING. ONCE THE FRONT
FINALLY PASSES THROUGH THE AREA...TEMPERATURES WILL BEGIN A SLOW
FALL INTO THE 50S AND 60S. GREATEST INSTABILITY TODAY WILL OCCUR
ACROSS NORTHEAST MS WHERE A FEW STORMS COULD BECOME SEVERE AHEAD
OF THE COLD FRONT.

RAIN EXPECTED TO MOVE EAST OF THE MS RIVER LATER TONIGHT. THE
UPPER TROUGH WILL FINALLY SWING ACROSS THE REGION SATURDAY AIDING
IN SCOURING OUT THE REMAINING SHOWERS FROM THE EASTERN FORECAST
AREA. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY
NIGHT INTO SUNDAY ALLOWING WET AREAS TO BEGIN DRYING. A COLDER
AIR MASS WILL MOVE INTO THE AREA EARLY NEXT WEEK.

AC

&&

.AVIATION...
18Z TAF CYCLE

AS OF 18Z TAF ISSUANCE...MODERATE TO HEAVY RAIN SHOWERS WERE LOCATED
ACROSS MUCH OF THE MIDSOUTH. CIGS WILL DETERIORATE TEMPORARILY TO
IFR IN ANY HEAVY CONVECTIVE ACTIVITY. THEN...CONDITIONS WILL
GRADUALLY IMPROVE TO VFR FROM WEST TO EAST TOWARDS 31/00Z AS RAIN
SHOWERS PUSH EAST. SOUTH WINDS AVERAGING 15 TO 20KTS WITH GUSTS TO
26KTS AHEAD OF THIS LINE OF SHOWERS WILL VEER SOUTHWEST TO WEST
AND WEAKEN TO AROUND 5 KTS BY LATER THIS EVENING.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  62  45  63 /  80  10   0   0
MKL  48  59  38  61 / 100  20   0   0
JBR  44  59  40  60 /  70  10   0   0
TUP  51  62  43  63 / 100  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR COAHOMA-DESOTO-
     LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-
     YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

&&
Hazardous weather outlook, Oct 30, 3:54 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
354 AM CDT FRI OCT 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
354 AM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR NORTHEAST
MISSISSIPPI. THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF A
HOLLY SPRINGS TO BATESVILLE TO CHARLESTON LINE. THE BEST TIME FOR
SEVERE WEATHER TO OCCUR WILL BE FROM 11 AM TO 6 PM WITH THE
PRIMARY THREAT BEING DAMAGING WINDS.

A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST
TENNESSEE...EASTERN ARKANSAS AND NORTHWESTERN MISSISSIPPI THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...FOR FLOODING REPORTS
AND IN SUPPORT OF SEVERE WEATHER OPERATIONS OVER NORTHEAST
MISSISSIPPI.

In the hours before

Special weather statement, Oct 30, 10:29 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT FRI OCT 30 2009

TNZ020-050>052-089-090-301600-
CROCKETT TN-FAYETTE TN-GIBSON TN-HAYWOOD TN-MADISON TN-HARDEMAN TN-
1029 AM CDT FRI OCT 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 8 MILES NORTH OF ALAMO TO 8 MILES SOUTH OF SOMERVILLE AT
1029 AM CDT...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROCKETT...FAYETTE...GIBSON...HARDEMAN...HAYWOOD AND
MADISON COUNTIES...INCLUDING LOCATIONS NEAR BOLIVAR...BROWNSVILLE AND
HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 30, 11:34 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT FRI OCT 30 2009

MSZ013-021-022-301700-
LAFAYETTE MS-YALOBUSHA MS-CALHOUN MS-
1134 AM CDT FRI OCT 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 10
MILES SOUTHWEST OF COFFEEVILLE AT 1133 AM CDT...MOVING NORTHEAST AT
60 MPH. THIS STORM WAS ALONG A LINE OF THUNDERSTORMS MOVING EAST AT
40 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS LINE OF THUNDERSTORMS.

PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND WATER
VALLEY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 30, 12:02 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT FRI OCT 30 2009

MSZ003>006-009-014>017-022>024-TNZ003-004-020-021-052>055-090>092-
302015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-DECATUR-GIBSON-
HARDEMAN-HARDIN-HENDERSON-HENRY-ITAWAMBA-LEE MS-MADISON-MCNAIRY-
MONROE-PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION-WEAKLEY-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BOLIVAR...
BOONEVILLE...CORINTH...DRESDEN...HUMBOLDT...HUNTINGDON...IUKA...
JACKSON...LEXINGTON...MARTIN...MILAN...NEW ALBANY...PARIS...
SAVANNAH...TUPELO
1202 PM CDT FRI OCT 30 2009

...GUSTY WINDS WILL MOVE THROUGH PARTS OF THE MID-SOUTH THIS
AFTERNOON...

GUSTY SOUTH WINDS WILL BE FOUND ACROSS PARTS OF WEST TENNESSEE AND
NORTH MISSISSIPPI THIS AFTERNOON AHEAD OF A COLD FRONT. WIND GUSTS
MAY REACH 30 TO 40 MILES AN HOUR. THESE GUSTY WINDS COULD KNOCK
DOWN SOME TREES THAT HAVE BEEN WEAKENED DUE TO THE WET SOIL CONDITIONS.
THE WINDS WILL SUBSIDE ONCE THE COLD FRONT MOVES THROUGH LATER
THIS AFTERNOON.

ARS
Special weather statement, Oct 30, 12:12 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT FRI OCT 30 2009

TNZ052-053-090-301745-
MADISON TN-CHESTER TN-HARDEMAN TN-
1212 PM CDT FRI OCT 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WEST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTH CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF CLOVERPORT AT 1212 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR CHICKASAW STATE FOREST...CHICKASAW STATE PARK AND
HENDERSON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 30, 12:27 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 PM CDT FRI OCT 30 2009

MSZ002>004-013>015-301800-
TIPPAH MS-BENTON MS-MARSHALL MS-UNION MS-LAFAYETTE MS-PONTOTOC MS-
1227 PM CDT FRI OCT 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES SOUTHEAST OF CAMBRIDGE AT 1228 PM CDT...MOVING NORTHEAST AT 60
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...LAFAYETTE...MARSHALL...PONTOTOC...TIPPAH AND UNION
COUNTIES...INCLUDING LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Oct 30, 1:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT FRI OCT 30 2009

MSZ004-005-TNZ090-091-301900-
ALCORN MS-TIPPAH MS-HARDEMAN TN-MCNAIRY TN-
128 PM CDT FRI OCT 30 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES NORTH OF THEO AT 129 PM CDT...MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...INCLUDING
LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD MONITOR
THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 10:16 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale36 hr
Oct 30, 2:19 AM CDTFlash Flood WarningMEGShelby12 hr
Oct 30, 2:36 AM CDTFlash Flood WarningMEGDyer, Lake, Lauderdale, Tipton12 hr
Oct 30, 3:36 AM CDTSevere Thunderstorm WarningMEGLake, Obion37 min
Oct 30, 11:01 AM CDTRiver Flood WarningMEGDyer, Lake, Lauderdale5 days
Oct 30, 12:01 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley29 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.